MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SPHERX SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE SPHERX SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 7756545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation.Radiographic images were reviewed and confirm the reported event of broken screw.Patients bone quality was not provided nor patients post-operative activities.Potential adverse events and complications ".As with any major surgical procedures, there are risks involved in orthopedic surgery." ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s); nonunion or delayed union." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." post-operative warnings ".During the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." no product has been returned.
 
Event or Problem Description
Received information stating on (b)(6) 2017 patient underwent a revision procedure to replace broken screws.No indication of patient harm or serious injury provided.
 
Additional Manufacturer Narrative
Product has been returned for evaluation and alleged event has been confirmed.The returned parts have been examined, minor damage to the tulip threads that appear to be from the removal was viewed.Shanks fractured at the neck proximal to the head was also viewed.The fractures are consistent with excessive load force, possibly indicating the load was not being properly shared with the implant.The screws had been implanted for 17 months.It is unknown if the patient complied with post-operative restrictions.A review of pre and post x-rays performed by medical director and confirm no broken rods, screws or disconnected components.

Brand Name
NUVASIVE SPHERX SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7148171
Report Number2031966-2017-00190
Device Sequence Number16600187
Product Code NKB
UDI-Device Identifier00887517098993
UDI-Public00887517098993
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K090981
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number7756545
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer12/07/2017
Initial Report FDA Received Date12/27/2017
Supplement Report FDA Received Date03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR